Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 6, 2017, 3:54 PM MDT for Emery County, Wayne County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 3:54 PM MDT (21:54 UTC)
- Expired
- May 6, 2017, 4:19 PM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Emery County, UT, Wayne County, UT
The radar
The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3524 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895
WUUS55 KSLC 062154
SVRSLC
UTC015-055-062245-
/O.NEW.KSLC.SV.W.0004.170506T2154Z-170506T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
354 PM MDT SAT MAY 6 2017
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Northeastern Wayne County in Utah...
Southeastern Emery County in Utah...
* Until 445 PM MDT
* At 353 PM MDT, Doppler radar indicated a severe thunderstorm
capable of producing damaging winds in excess of 60 mph. This storm
was located 11 miles west of Canyonlands National Park, or 32 miles
southwest of Moab, and moving north northeast at 40 mph.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Wayne and southeastern Emery Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 3822 11003 3829 11023 3871 11011 3865 11003
3862 11005 3862 11001 3860 10999 3859 11006
3856 10999 3853 10999 3851 11005 3848 11001
3838 11003 3839 10998 3834 10997
TIME...MOT...LOC 2153Z 197DEG 32KT 3835 11008
$$
Rogowski1 follow-up statement
083
WWUS55 KSLC 062219
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
419 PM MDT SAT MAY 6 2017
UTC015-055-062229-
/O.CAN.KSLC.SV.W.0004.000000T0000Z-170506T2245Z/
Wayne UT-Emery UT-
419 PM MDT SAT MAY 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
SOUTHEASTERN EMERY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3822 11003 3829 11023 3871 11011 3865 11003
3862 11005 3862 11001 3860 10999 3859 11006
3856 10999 3853 10999 3851 11005 3848 11001
3838 11003 3839 10998 3834 10997
TIME...MOT...LOC 2217Z 197DEG 32KT 3858 10999
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM MDT, 37 minutes earlier.
Area forecast discussion, May 6, 3:17 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
317 PM MDT Sat May 6 2017
.SYNOPSIS...Southerly flow will increase today with a warm airmass
remaining in place. A storm system will settle across the desert
southwest Sunday then move slowly across Arizona by midweek.
&&
.SHORT TERM (THROUGH 00Z TUESDAY)...
Water vapor loop the ridge has moved east of the Rockies, as a
closed low pinches off of the west coast trough. AMDAR 400mb-
200mb wind observations reveal a 90kt-120kt cyclonic jet over the
Pacific Northwest. GOES/HRRR/12Z KSLC RAOB indicate precipitable
water values range from 0.35"-0.45" mountains to 0.50"-0.75"
valleys.
Issued a High Wind Warning from I-15 eastward not including
southern Utah to account for convection causing severe winds that
dont have a significant radar signature. Will still issue Severe
Thunderstorm Warnings as appropriate for storms with better radar
signatures.
Increasing height falls and diffluence aloft today as a closed
low pinches off over the central California coast. SREF
instability parameters suggest 500-1000J/kg of CAPE will likely
develop across northern Utah with lesser amounts across southern
Utah. These factors will combine to support isolated to scattered
showers and thunderstorms. Given the deep mix layer seen on 12Z
KSLC RAOB up to 500mb, significant DCAPE today will lead to a
strong-severe dry microburst threat, especially considering storm
motion will be rather quick at about 30kts. If storms can maintain
themselves the hail threat would increase as well. A Marginal Risk
for Severe Weather is currently in place generally north of a
Wendover to Green River line.
No change to the going wind advisory as synoptic winds have peaked
largely in the 45-50 mph range as expected.
Convection only gradually thins during the evening and moreso
overnight with loss of daytime heating.
Another round of isolated to scattered convection Sunday looks to
be driven by increasing pva, diffluence aloft, nosing of the
cyclonic jet along the southern Utah border, and cooling aloft.
Instability may be a bit less on Sunday owing to greater cloud
cover and a cooling column. Still, 700-500mb lapse rates greater
than 8C/km will be favorable for strong convection. Another
feature to watch is the dry slot intrusion which as it looks now
will limit convection from a Wendover to Hanksville line.
A band of showers and thunderstorms forming near the center of the
closed low Sunday morning should march northeast across southwest
and south central Utah tomorrow. Models hold this feature together
across central Utah Sunday night and into Northern Utah and
Southwest Wyoming Monday. With the arrival of a deformation zone
across the north Monday, precipitation should expand so have kept
the increase in PoP trend as this feature propagates northward.
A cooling, moistening trend through the short term with increasing
cloud cover. Nudged normal temperature blend with coolest EC
ensemble member next few days to account for the increase in
clouds and cooling column.
.LONG TERM (AFTER 00Z TUESDAY)...
The desert southwest closed low will continue to spin over the
US/Mexico border south of AZ Monday night, prior to filling and
gradually lifting NE across the 4- corners region Tuesday through
Wednesday. Maintaining high chance PoPs for convection from namely
the I-15 corridor east through Wednesday, this as the
northwestern periphery of the low slides by. Highest PoPs/areal
extent remain focused during the pm hours
Upstream the next upper level closed low will be meandering towards
the PacNW coast by late week. Short wave ridging between the two
will shift overhead beginning Wednesday night, with a net drying
trend expected Thu/Fri. Will have to continue to monitor latest
trends in guidance regarding trough evolution and inland penetration
for next weekend, as slow progression currently portrayed would
likely leave the forecast area beneath pre-trough dryslot with
largely dry near normal conditions dominating sensibly.
&&
.AVIATION...
Scattered showers and thunderstorms will continue to impact
northern Utah, including the SLC terminal, through 02Z. Gusty
erratic winds will accompany these storms, with MVFR conditions in
rain and/or blowing dust also possible.
&&
.FIRE WEATHER...
Red Flag Warning for Mohave Desert zone 497 below 3500 feet
through 8p today for gusty winds and low RH.
Excellent clearing conditions across the region for the next
several days as transport winds and mixing increase, with some
areas seeing restrictions beginning Monday as mixing and transport
winds begin to drop off.
Isolated to Scattered Showers and Thunderstorms will develop over
the mountains expanding into the adjacent valleys. This activity
will likely bring strong/erratic dry microburst winds. Southerly
winds today increase with gusts outside of convection reaching
30-40 mph many locations and may even reach 50 mph for a duration
across the western valleys. RH during this period could be as low
as 10-15 percent at these locations. This prompted a Red Flag
Warning for zone 497 where fuels are now considered critical.
Tomorrow a closed low takes shape near Las Vegas, very slowly
translating east over southern Utah and Arizona through midweek.
This will increase cloud coverage and RH and lower temperatures. A
band of convection may spread across southwest Utah into Central
Utah Sunday, becoming more widespread Monday and Tuesday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 8 PM MDT this evening for UTZ001>004-
006>014-517.
Wind Advisory until 8 PM MDT this evening for UTZ005-015-016.
Red Flag Warning until 8 PM MDT this evening for UTZ497.
WY...High Wind Warning until 8 PM MDT this evening for WYZ021.
&&
SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM...Merrill
AVIATION...Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, May 6, 5:58 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 558 AM MDT Sat May 6 2017 UTZ001>016-019>021-517-518-WYZ021-071300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 558 AM MDT Sat May 6 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight With the warmer temperatures, water levels in streams and rivers will rise due to snowmelt. Waters will be cold and swift, keep children and pets away from this hazard. The Ogden River from Causey Reservoir to Pineview Reservoir could potentially experience flooding today. Gusty south winds will increase across the outlook area today, with the strongest winds in the western valleys. High-based thunderstorms will also be possible this afternoon and evening and may be accompanied by strong winds and small hail. Due to dry conditions, warm temperatures, gusty winds and low humidity levels, hazardous fire weather conditions are expected for the St George area late this morning into the evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Waters in streams and rivers will be cold and swift through the weekend and into next week. Keep children and pets away from this hazard. The Ogden River from Causey Reservoir to Pineview Reservoir may experience flooding on Sunday. Showers and thunderstorms will continue across the outlook area each day Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, May 6, 2:44 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 NNE STANSBURY PARK 40.69N 112.26W
05/06/2017 M63 MPH TOOELE UT MESONET
LAKE POINT I-80 SENSOR, UT9.
0220 PM TSTM WND GST 3 NNE PAYSON 40.07N 111.72W
05/06/2017 M62 MPH UTAH UT MESONET
I-15 AT BEER CREEK, UTBRC.
&&
ESLocal storm report, May 6, 3:00 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 13 SW SYRACUSE 40.95N 112.20W
05/06/2017 DAVIS UT PARK/FOREST SRVC
WINDOWS BROKEN AND PAVILIONS DAMAGED BY STRONG
THUNDERSTORM WINDS AT ANTELOPE ISLAND STATE PARK.
&&
ESLocal storm report, May 6, 3:02 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 3 W SYRACUSE 41.09N 112.12W
05/06/2017 M66 MPH DAVIS UT MESONET
SYRACUSE SENSOR, UUSYR.
&&
ESLocal storm report, May 6, 3:06 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 11 W HOOPER 41.15N 112.33W
05/06/2017 M91 MPH WEBER UT MESONET
FREMONT ISLAND- MILLER HILL, FREUT.
&&
ESLocal storm report, May 6, 3:09 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 2 SSE ALPINE 40.43N 111.75W
05/06/2017 M68 MPH UTAH UT MESONET
PLEASANT GROVE RAWS, PGRU1.
&&
ESLocal storm report, May 6, 3:36 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 11 NW HOOPER 41.30N 112.27W
05/06/2017 M67 MPH WEBER UT MESONET
GREAT SALT LAKE MINERALS SENSOR, GSLM.
&&
ESThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 10:42 AM MDT | Areal Flood Warning | SLC | Weber | 7 days |
| May 6, 12:52 PM MDT | Special Weather Statement | SLC | Utah | 38 min |
| May 6, 1:55 PM MDT | Special Weather Statement | SLC | Box Elder | 50 min |
| May 6, 1:58 PM MDT | Special Weather Statement | SLC | Salt Lake | 47 min |
| May 6, 2:32 PM MDT | Special Weather Statement | SLC | Wayne | 58 min |
| May 6, 2:41 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 49 min |
| May 6, 3:14 PM MDT | High Wind Warning | SLC | 5 hr | |
| May 6, 3:28 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache | 47 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.